Information Collected by Lamont Granquist
In article <1992Dec23.firstname.lastname@example.org> Lamont Granquist writes: >MPTP is produced by a synthetic error in making MPPP, which is an opiate >whose chemical formula I don't seem to have on hand. From what I read on As well as I remember, from having looked into this a few years ago, MPPP is the propanoate ester of 4-phenyl,4-hydroxy,N-methylpiperidine. Me Me | | N this can lose N / \ propanoic acid / \ CH2 CH2 to give CH2 CH2 | | | | CH2 CH2 CH2 CH \ / \ // C C / \ O | Ph OC3H5 Ph MPPP MPTP MPTP is oxidized _in vivo_ to MPP+, the toxic species. I think deprenyl showed some indication in preventing the oxidation. I don't think MPTP has any opiate activity itself, and I believe it was produced simply by accident. The reaction MPPP -> MPTP goes rapidly as temperature is increased. A technical note: I say MPPP loses propanoic acid rather than water because I don't think the free hydroxy compound is ever isolated in the synthesis. And, of course, it is made via everyone's favorite organic name reaction, the Grignard. -- David J. Heisterberg (email@example.com) Hoeren Sie gut zu, The Ohio Supercomputer Center und wiederholen Sie! Columbus, Ohio -- ALM German ============================================================================= Newsgroups: alt.drugs From: firstname.lastname@example.org (Public account) Date: Sun, 11 Apr 1993 01:52:02 GMT Message-ID: <1993Apr11.email@example.com> Okay I made a mistake after all. I went and checked the source (Grilly, Drugs and Human Behaviour) and the story was about MPTP. Here is the exerpt pertaining to this: "Recently the danger of this was well illustrated by the discovery that the sloppy laboratory practices of a man attempting to synthesize analogs of the narcotic meperidine for street sale in nothern California resulted in the chemical l-methyl-4-phenyl-1,2,5,6-tetrahydropyridine (MPTP) (Lewin, 1984). The substance has been found to metabolize in the brain into a compound that kills midbrain dopaminergic cells whose axons project to neurons in the basal ganglia. This produces clinical symptoms essentially identical to those of parkinson's disease. The phenomenon was first described in 1979 in the case of a 23-year-old graduate student who had developed parkinsonian-like condition after using a meperidine-like drug that he synthesized in his own laboratory. ... Unfortunatly, the student was not the only one who used the adulterated substance, and several dozen young users of this synthetic heroin [sic] have now succumbed to a similar fate- a lifetime (which could be quite short) of tremors, partial or complete paralysis, and abnormal posture."